Thunderstorm Wind, Lee
- When
- July 24, 7:11 PM CST
- Where
- Lee County, Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -91.420
A trained spotter reported estimated winds of 50 to 60 MPH.
The back end of a passing cold front spawned an isolated severe thunderstorm in extreme southeastern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The back end of a passing cold front spawned an isolated severe thunderstorm in extreme southeastern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 6:53 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 753 PM CDT SUN JUL 24 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 255 PM CDT Sun Jul 24 2016 Cold front extended from eastern Jo Daviess county to Kirksville, MO and continued to move eastward. A line of scattered thunderstorms extended from southeast WI to near Rochelle, IL where the cap was weaker and low level convergence was a bit better. SBCAPES were 7000 J/KG in IL so a severe storm is possible if it can break through the cap. Mid afternoon temperatures ranged from the mid 80s behind the front to the lower 90s ahead of the front. Dewpoints were gradually dropping off into the 60s in the wake of the front, but were in the upper 70s to lower 80s ahead of the front. Heat index values ranged from 100 to 110 in the warm sector ahead of the front. && .SHORT TERM...(This Evening through Monday) ISSUED AT 255 PM CDT Sun Jul 24 2016 Heat headline: will let the headlines expire at 7 pm when we finally break the heat wave that has been over our area for the past several days. Tonight: Will monitor radar trends but with each passing hour the chances of storms become less and less. There was still enough of a cap, along with weak surface convergence and weak shear suppressing convection. The better opportunity looks to be in northeast IL/southeast WI. However, there is still the possibility of a few storms in our far eastern cwa until about 5 pm and then the front will have pushed east of the cwa. In the meantime, a few showers/isolated storms may graze out far south with a weak wave moving through that area. With the passage of the cold front humidity levels will gradually lower to more tolerable levels, along with cooler temperatures. Minimum temperatures will be mainly in the 60s. Monday: Weak high pressure will bring a much more comfortable day with lower humidity and cooler temperatures (compared to the past several days). There should be plenty of sunshine with afternoon highs in the 80s, which is closer to normal for late July. .LONG TERM...(Monday Night through Sunday) ISSUED AT 255 PM CDT Sun Jul 24 2016 Monday night and Tuesday...The GSF/ECMWF models are in good agreement that a northwest flow aloft along with surface high pressure will produce mainly clear skies and near normal July temperatures over the Upper Mississippi Valley. Humidity levels will be more comfortable than what we had during the recent heat wave. Monday night low temperatures will be in the mid 60s. These temperatures combined with low level moisture from past rain, mature crops, clear skies and light winds may lead to fog development Monday night into early Tuesday morning. Wednesday and Thursday...Northwest flow aloft will continue over the midwest in response to an upper level longwave ridge building over the southwestern United States. Mid range forecast models prog that the first in a series of upper level shortwaves will move across the region bringing with it a good the chance of thunderstorms. High temperatures will range in the mid 80s both days with lows in the 60s. Friday through next Sunday...Forecast confidence is low during this time period. Long range consensus models show agreement in the overall synpotic pattern but vary in the timing and location of smaller shortwaves moving through the northwest flow aloft. Therefore model blend solutions indicate a chance of showers each day. High temperatures will be in the 80s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 749 PM CDT Sun Jul 24 2016 A cold front is moving through the region. Behind the front, surface winds shift to the northwest and thunderstorm chances end. For the next few hours, temporary patches of MVFR cigs could affect area TAF sites but for most of the TAF period expect VFR cigs. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Kuhl AVIATION...DMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 443 AM CDT SUN JUL 24 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 443 AM CDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF HOT AND HUMID CONDITIONS WILL OCCUR TODAY AHEAD OF A FRONTAL SYSTEM PUSHING TOWARD THE AREA FROM THE WEST. HEAT INDEX READINGS OF 100 TO 110 ARE EXPECTED. WITH THE ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY HAS BEEN ISSUED FOR AREAS AHEAD OF THE FRONT GENERALLY ALONG AND SOUTHEAST OF A LINE FROM WASHINGTON IOWA...TO EAST OF DUBUQUE FROM LATE MORNING THROUGH EARLY EVENING. THE HIGHER HEAT INDEX READINGS ARE EXPECTED GENERALLY ALONG AND EAST OF THE MISSISSIPPI RIVER UP THROUGH THE STERLING ILLINOIS AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG THE PASSING FRONT...WITH THE BEST CHANCES OCCURRING ALONG AND EAST OF A LINE FROM DUBUQUE IOWA...TO FAIRFIELD IN SOUTHEASTERN IOWA THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THESE STORMS WILL ALSO BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. A FEW STORMS MAY LINGER INTO THE LATE NIGHT HOURS SOUTH OF A KEOSAUQUA IOWA...TO MONMOUTH ILLINOIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 3 N GENESEO 41.49N 90.16W
07/23/2016 HENRY IL NWS EMPLOYEE
NUMEROUS LARGE TREES DOWN OVER FENCES ON
PROPERTY...SEVERAL TREES DOWN OR UPROOTED IN TOWN OF
GENESEO...TIME ESTIMATED FROM RADAR.
&&
GROSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT SUN JUL 24 2016
MOC199-242315-
SCOTLAND-
516 PM CDT SUN JUL 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 615 PM
CDT...
AT 515 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF GREENTOP...
OR 13 MILES NORTHWEST OF KIRKSVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEMPHIS...RUTLEDGE...SOUTH GORIN...GREENSBURG...CRAWFORD...
BIBLE GROVE...MEMPHIS MEMORIAL AIRPORT...KILWINNING...
SPILLMAN MOUND...HITT...SAND HILL...
SCOTLAND COUNTY FAIRGROUNDS AND BROCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4059 9235 4060 9233 4060 9205 4030 9199
4030 9235
TIME...MOT...LOC 2215Z 248DEG 29KT 4036 9272
HAASESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SUN JUL 24 2016
ILC155-242315-
PUTNAM-
522 PM CDT SUN JUL 24 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM COUNTY UNTIL
615 PM CDT...
AT 521 PM CDT...A STRONG THUNDERSTORM WAS NEAR MCNABB...OR 9 MILES
SOUTHEAST OF HENNEPIN...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCNABB...MAGNOLIA...HENRY AND STANDARD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4110 8933 4112 8934 4112 8933 4115 8933
4115 8936 4119 8938 4127 8916 4111 8916
TIME...MOT...LOC 2221Z 248DEG 28KT 4114 8925
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 N BIBLE GROVE 40.36N 92.30W
07/24/2016 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
ALSO HAD SOME WIND AROUND 35-40 MPH.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG SSW RUTLEDGE 40.31N 92.09W
07/24/2016 SCOTLAND MO TRAINED SPOTTER
6 INCH TREE BRANCHES DOWN.
&&
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 4 NW WAYLAND 40.44N 91.64W
07/24/2016 CLARK MO LAW ENFORCEMENT
LARGE TREES DOWN OVER A ROAD IN THE COUNTY.
&&
GROSSThe Quad Cities radar (KDVN), 139 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported estimated winds of 50 to 60 MPH.
A trained spotter reported a large tree branch was down at the local residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653389, 653390.